Help me -- drug induced heartburn and aftermath

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

iljames989
New Member


Date Joined Feb 2013
Total Posts : 3
   Posted 2/9/2013 10:59 AM (GMT -6)   
I was prescribed Minocycline. I took 3 pills a day and 1 at night. It gave me heartburn and now I have the worst pain ever when swallowing.

First night, no issues.
Second and Third night I woke up in the middle of the night with the worst chest pain I've ever had. I could tell that it was my throat though because swallowing relieved it very slightly. The third night when I woke up at night I treated with TUMS and that really helped. Fourth night it was bad again and I took TUMS.

I emailed my doctor and told him I would stop taking the antibiotics and I have an appointment for next week to find another antibiotic.

However, the last 2 days of the medicine and today I have severe pain in my throat. It's dull and slight normally, but when I swallow the pain is so severe I can barely stand it. I plan on just having liquids/yogurts until my appointment, but even that is super painful.

Is this a normal cause after a particularly bad event or two (or 4) of heartburn? Will it heal in time? The pain is like trying to swallow on the worst sore throat of my life.

EDIT - I forgot to add that I am certain this reflux was due to the medication. Last night there was no reflux and I did not take the pill. I didn't need TUMS at all during the day, but swallowing was horrible.

Post Edited (iljames989) : 2/9/2013 9:09:57 AM (GMT-7)


iljames989
New Member


Date Joined Feb 2013
Total Posts : 3
   Posted 2/9/2013 5:56 PM (GMT -6)   
I forgot to add, that I am no longer having heart burn, but it just hurts to swallow.

Any thoughts appreciated!!

iljames989
New Member


Date Joined Feb 2013
Total Posts : 3
   Posted 2/12/2013 6:10 PM (GMT -6)   
I thought I would update.

Last pill was Thursday of last week. I lasted the weekend but the pain on my throat never subsided. When I drink water, I feel a stab in the right side of my lower esophagus. It is really bad. Sometimes, when certain food goes down slowly or if it brushes up too much against the ride side, the pain is unbearable and shoots into the right side of my chest. If I eat foods that cause any heartburn, the pain is also very bad, however some TUMS helps with this fairly quickly.

I am getting depressed over this. The pain is not constant or even present, but having a rehabilitating pain any time I swallow is affecting me in a way I didn't expect.

I went to my doctor yesterday and he prescribed Carafate in suspension form to hopefully speed up the healing process. I hope it works. I can feel it coating my throat but it also creates excessive saliva which I am spitting in a cup the first 30 minutes after taking the medication so it will hopefully coat better (gross I know).

This is all very depressing and I am--irrationally--afraid that the reflux spells I had did damage that will last forever. I wish I could just eat without pain.

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7188
   Posted 2/12/2013 8:40 PM (GMT -6)   
Hi James,
Welcome to Healing Well!  I'm very sorry to hear you're struggling with pain upon swallowing.  Like you, because of my reflux, whenever I took an antibiotic other than Amoxicillin and Z-pak, I would get gastritis and esophagitis.  I remember asking my GI doc if there were an antibiotic that was easier on the stomach, and he said no (and not very nicely at that...actually at that point I fired him and switched GI docs.).
 
I'm glad to hear you've started with Carafate suspension.  I have a reactive stomach and always have it on hand, just in case.  It will definitely help things heal.  It is not a quick fix, though, and it will take some time for your esophagus to heal completely.
 
I had the Nissen fundoplication surgery in 2009, and since then I haven't gotten esophagitis, thankfully.  I have allergies and asthma and had to take antibiotics quite often because of infections that would set in.  I used to get a raw esophagus about two or three times a year, and each time it took about 2-3 months to heal.  I remember being able to eat only a mouthful and would be in pain.  I would always lose about 20 pounds when I had an episode like that.
 
I wish I could tell you that there was a quick fix, but there isn't.  Be very careful what you eat and drink...smooth foods only.  I found egg custard to be about the only thing I could handle.  No spice, acid, or alcohol until you're healed.  Be patient, and just take it a day at a time.  You will heal and get back to normal, but it will take time.
 
Stick around for support and encouragement!
Best wishes,
Denise
GERD/Heartburn Moderator
Nissen Fundoplication 2/09
Allergy/Asthma

"Whatever you fight, you strengthen, and what you resist, persists.”

“Worry pretends to be necessary but serves no useful purpose”

“Accept - then act. Whatever the present moment contains, accept it as if you had chosen it. Always work with it, not against it.”
Eckhart Tolle
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, September 19, 2018 10:29 PM (GMT -6)
There are a total of 3,004,960 posts in 329,180 threads.
View Active Threads


Who's Online
This forum has 161752 registered members. Please welcome our newest member, minhthu215.
329 Guest(s), 5 Registered Member(s) are currently online.  Details
Sarge 83, wednesday77, ddyss, oregonhay, Relentlesswill